Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2002, 9:52 PM EDT for Champaign County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2002, 9:52 PM EDT (01:52 UTC)
- Expired
- Aug 22, 2002, 10:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Champaign County, OH
The radar
The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
486 WUUS51 KILN 230152 SVRILN OHC021-230245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 949 PM EDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN OHIO... * UNTIL 1045 PM EDT... * AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF URBANA...OR ABOUT 11 MILES SOUTHWEST OF BELLEFONTAINE...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MECHANICSBURG... URBANA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:23 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 22, 9:23 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 925 PM EDT WED AUG 21 2002 SFC ANALYSIS AT 00Z SHOWED A FRONTAL BOUNDARY DRAPED FROM BUF...ACRS CNTRL LAKE ERIE...THEN INTO FAR NRN INDIANA AND ILLINOIS. FRONTAL BOUNDARY HAS NOT MOVED ALL THAT MUCH IN THE LAST FOUR HOURS...AND THIS AT LEAST SUPPORTS THE ETA SOLUTION OF NOT PUSHING THE FRONT INTO CNTRL OHIO OVERNIGHT AS THE AVN HAS BEEN SHOWING. CONVECTION FROM NRN OHIO...NRN INDIANA AND ILLINOIS IS ASSOCD WITH AN OUTFLOW BOUNDARY AND UPR SUPPORT FROM A S/WV OVER MICHIGAN. AS OF NOW...AM NOT BUYING ETA SOLUTION OF DEVELOPING A SFC LOW AWAY FROM FRONT OVER S CNTRL INDIANA OVERNIGHT AND DEVELOPING 925 MB LOW LVL CONVERGENCE (HENCE...DEVELOPING PCPN IN THE SRN CWFA). WOULD LIKE TO SEE SOME ACTIVITY BEFORE I PLACE POPS IN THE FAR SOUTH. PERHAPS SOMETHING MAY MAKE ME LEAN TOWARD THAT WAY BEFORE MIDNIGHT...BUT AS OF NOW...AM NOT SEEING IT. WILL ADJUST ZONE GROUPINGS TO INCREASE POPS ACRS PARTS OF THE DAYTON AND COLUMBUS GROUPS AS S/WV TRAVERSES ACRS THE SRN GREAT LAKES...KEEPING SHOWERS AND THUNDERSTORMS IN THE FCST THERE OVERNIGHT. .ILN...NONE. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:23 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 37 min |
| Aug 23, 4:16 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 29 min |
| Aug 23, 5:54 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.